Florida, 2003Rip Current in Florida, November 18, 2003
November 18, 2003 · NWS MFL · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 18, 4:00 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Nov 18, 4:00 AM EST, 4 hours 30 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
400 AM EST TUE NOV 18 2003
.DISCUSSION...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WATERS WILL MOVE EAST
TODAY...AS A COLD FRONT OVER THE PLAIN STATES MOVES INTO THE
SOUTHEAST US REGION TONIGHT. THIS WILL ALLOW FOR THE WINDS TO GO
FROM AN EASTERLY DIRECTION TO A SOUTHEAST DIRECTION TONIGHT...AND
ALLOW FOR MOISTURE TO RETURN TO THE CWA TONIGHT. SO I AM GOING TO
LEAVE IN THE ISOLATED SHOWERS STARTING THIS AFTERNOON OVER THE CWA
THROUGH TONIGHT...BUT THERE COULD ALSO BE A FEW SPRINKLES OVER THE
EAST COAST METRO REGION THIS MORNING.
THE COLD FRONT IS FORECAST TO MOVE INTO THE LAKE OKEECHOBEE REGION
LATE WEDNESDAY AFTERNOON OR EVENING...AND THEN MOVE THROUGH THE CWA
EARLY WEDNESDAY NIGHT AND BE SOUTH OF SOUTH FLORIDA BY MIDNIGHT. SO
I AM GOING TO LEAVE IN THE SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTH FLORIDA ON WEDNESDAY...AS THE FLOW WILL BECOME SOUTHWEST AND
ALLOW FOR THE TROPICAL MOISTURE TO COME IN FROM THE SOUTHERN GULF OF
MEXICO. I AM ALSO GOING TO PUT IN ISOLATED ACTIVITY IN MY SOUTHERN
PORTIONS OF THE CWA EARLY WEDNESDAY NIGHT UNTIL THE FRONT CLEAR THIS
REGION.
.EXTENDED FORECAST...
HIGH PRESSURE WILL BUILD INTO THE SOUTHERN GULF COAST STATES LATE
THIS WEEK AND MOVE SLOWLY EASTWARD INTO THE SOUTHEAST US THROUGH THE
WEEKEND...AS LOW PRESSURE DEVELOPS OFF THE MID ATLANTIC COAST AND
MOVES SLOWLY EASTWARD INTO THE ATLANTIC WATERS. THIS WILL ALLOW FOR
A NORTH TO NORTHWEST FLOW OVER THE CWA THURSDAY THROUGH SATURDAY
BEFORE COMING AROUND TO AN NORTHEAST DIRECTION.
WITH THE NORTHWEST FLOW...LOW TEMPS FOR FRIDAY AND SATURDAY COULD
FALL INTO THE LOWER TO MID 50S INTERIOR TO THE UPPER 50S TO NEAR 60
ALONG THE EAST COAST. HIGHS SHOULD BE IN THE MID TO UPPER 70S DURING
THIS TIME TOO.
.MARINE...
MODERATE EAST FLOW WILL VEER SOUTH TO SOUTHWEST ON WEDNESDAY AHEAD
OF FRONT. WINDS WILL PICK UP AND BECOME NORTHWEST AND NORTH BEHIND
THE FRONT ON WEDNESDAY NIGHT...INCREASING SEAS ESPECIALLY OVER THE
GULF STREAM.
SEAS TODAY WILL BE NEAR 6 FEET IN THE GULF STREAM ON THE MODERATE
EAST FLOW AND REMAIN THERE THROUGH WEDNESDAY. BUT ONCE THE COLD
FRONT COMES THROUGH EARLY WEDNESDAY NIGHT...THE SEAS WILL BUILD
QUICKLY TO 6 T0 8 FEET NEARSHORE TO 11 TO 13 FEET IN THE GULF STREAM
BY THURSDAY MORNING.
.FIRE WEATHER...
NO FIRE WEATHER ISSUES THROUGH WEDNESDAY. WILL SEE
MUCH DRIER AIR BEHIND THE FRONT BY THURSDAY. IN ADDITION...
DISPERSION VALUES WILL INCREASE SLIGHTLY BY THURSDAY BEHIND THE
FRONT AS TRANSPORT WINDS INCREASE. A FIRE WEATHER WATCH MAY BE
REQUIRED FOR THURSDAY. A LOT CAN CHANGE WITH DEW POINT FORECASTS
BETWEEN NOW AND THEN SO WILL HOLD OFF ON A WATCH FOR NOW.
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 84 75 84 62 / 10 20 50 00
FORT LAUDERDALE 84 75 86 64 / 10 20 40 10
MIAMI 85 74 85 63 / 10 20 40 20
NAPLES 86 68 80 61 / 00 20 50 00
.MIA WATCHES/WARNINGS/ADVISORIES...
NONE.
Hazardous weather outlook, Nov 18, 5:04 AM EST, 3 hours 26 minutes before
FLZ063-066>075-181600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
504 AM EST TUE NOV 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...MODERATE RISK OF RIP CURRENT ATLANTIC BEACHES TODAY...
SOUTHEAST WINDS OF 15 TO 20 MPH WILL RESULT IN A MODERATE
RISK OF RIP CURRENTS ALONG THE OCEAN BEACHES OF PALM BEACH...
BROWARD...AND MIAMI-DADE COUNTIES TODAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Rip Current, Miami-Dade
- When
- November 18, 8:30 AM EST
- Where
- Miami-Dade County, Miami Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
A Finnish tourist drowned after being caught in a rip current behind a hotel on Collins Avenue. Winds were from the east at 20 mph.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, November 18, 2003$20 million · 2.75 in hail · 15 events
- Tornadoes and Flash Flood in Mississippi, November 18, 20032 injured · $754,000 · F1 · 34 events
- Hail in Missouri, November 18, 2003$6.0 million · 2.75 in hail · 1 event
- Tornado in Louisiana, November 18, 2003$250,000 · F1 · 1 event
- Tornado in Alabama, November 18, 20032 injured · $100,000 · F1 · 1 event
- Damaging Winds in Alabama, November 18, 2003$360,000 · 80 kt wind · 14 events
- High Wind and Strong Wind in Washington, November 18 to 19, 2003$350,000 · 54 kt wind · 3 events
- Tornado in Alabama, November 18, 2003$105,000 · F1 · 1 event
- Tornado in Louisiana, November 18, 2003$100,000 · F1 · 1 event
- Flash Flood in Arkansas, November 18, 2003$300,000 · 1 event
- Damaging Winds in Louisiana, November 18, 2003$194,000 · 87 kt wind · 5 events
- Damaging Wind in Louisiana, November 18, 2003$180,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335782.